Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Missoula, MT

June 26, 2019Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 26, 2019, 3:04 PM MDT for Ravalli County, Montana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2019, 3:04 PM MDT (21:04 UTC)
Expired
Jun 26, 2019, 3:30 PM MDT
In force
26 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 118 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:19 PM MDTHAIL 14 Sw Como, MTMINOR TREE DAMAGE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS55 KMSO 262104
SVRMSO
MTC081-262130-
/O.NEW.KMSO.SV.W.0002.190626T2104Z-190626T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
304 PM MDT Wed Jun 26 2019

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  West central Ravalli County in west central Montana...

* Until 330 PM MDT.

* At 304 PM MDT, a severe thunderstorm was located near Darby, or 19
  miles south of Hamilton, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Darby, Charlos Heights and Como. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4588 11427 4594 11441 4618 11427 4609 11395
TIME...MOT...LOC 2104Z 235DEG 24KT 4598 11430 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
632 
WWUS55 KMSO 262115
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
315 PM MDT Wed Jun 26 2019

MTC081-262130-
/O.CON.KMSO.SV.W.0002.000000T0000Z-190626T2130Z/
Ravalli MT-
315 PM MDT Wed Jun 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL RAVALLI COUNTY...

At 315 PM MDT, a severe thunderstorm was located over Darby, or 15
miles south of Hamilton, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Darby, Charlos Heights and Como. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4596 11422 4599 11438 4618 11427 4609 11395
TIME...MOT...LOC 2115Z 235DEG 24KT 4602 11421 

HAIL...1.00IN
WIND...60MPH
 
$$
506 
WWUS55 KMSO 262125
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
325 PM MDT Wed Jun 26 2019

MTC081-262134-
/O.EXP.KMSO.SV.W.0002.000000T0000Z-190626T2130Z/
Ravalli MT-
325 PM MDT Wed Jun 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RAVALLI COUNTY
WILL EXPIRE AT 330 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4596 11422 4599 11438 4618 11427 4609 11395
TIME...MOT...LOC 2124Z 235DEG 24KT 4605 11415 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:22 PM MDT, 42 minutes earlier.

Area forecast discussion, Jun 26, 2:22 PM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
222 PM MDT Wed Jun 26 2019

...STRONG THUNDERSTORMS ACROSS NORTHERN ROCKIES THIS EVENING...

.DISCUSSION...A round of strong to severe thunderstorms is
anticipated this afternoon and early evening across western
Montana and north central Idaho. Storms are currently developing
over the higher terrain of southwest Montana and north central
Idaho and will move northward with time through west central and
northwest Montana. Storms developing across eastern Washington
and northeast Oregon will move into the Camas Prairie later this
evening. The primary storm concerns include gusty winds in excess
of 40 mph and large hail. A few showers and thunderstorms could
continue overnight into Thursday morning across northwest Montana.

Thursday will be another active thunderstorm day across the
Northern Rockies. Convective weather models suggest that strong to
severe thunderstorms may develop, particularly just west of the
Continental Divide in the upper Blackfoot River drainages (e.g.,
Ovando, Avon). These thunderstorms will then drift northeast and
east of the Divide (and likely further intensify). The main
weather threats from these storms will be small hail and erratic,
gusty winds, however there is a small threat of damaging hail and
wind gusts.

Shower and thunderstorm potential will remain elevated for the
Northern Rockies on Friday, however storm intensity during the
afternoon is anticipated to be lower than today or Thursday. Also,
most thunderstorms on Friday afternoon will remain over high
terrain.

Model ensembles are trending toward an increasingly dry pattern
over the Northern Rockies on Saturday and Sunday. Daytime
temperatures will trend upward Saturday to Sunday, approaching
more seasonal readings.

Model ensembles suggest that the closed low pressure circulation
responsible for the recent thunderstorm scenario over the Northern
Rockies, will move inland and approach the Northern Rockies late
next week. Shower and thunderstorm potential will slowly increase
throughout next week, until the cold core of the low pressure
moves overhead. If the low moves over the Northern Rockies, it
could result in significant and widespread precipitation for the
region. Also, snow levels may drop to 7500 feet briefly on Friday
morning across the Glacier Park region. We will be watching this
scenario closely.

&&

.AVIATION..Scattered showers and thunderstorms have developed
across southwest Montana and north central Idaho. These storms
will move northward with time through northwest Montana later this
evening. KBTM, KMSO, and KSMN will see chances for thunderstorms
through 27/0000z. The primary concerns with thunderstorm activity
will be gusty winds in excess of 40 mph along with large hail. A
few showers and thunderstorms will continue across northwest
Montana tonight into Thursday morning. Valley areas that see
rainfall associated with thunderstorm activity this evening will
be prone to the development of valley fog tonight into Thursday
morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 26, 1:59 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
159 PM MDT Wed Jun 26 2019

IDZ006-MTZ006-262030-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
159 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO AND
SOUTHWESTERN RAVALLI COUNTIES UNTIL 230 PM MDT/130 PM PDT/...

At 158 PM MDT/1258 PM PDT/, Doppler radar was tracking a strong
thunderstorm 35 miles southwest of Conner, or 47 miles southwest of
Hamilton, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Idaho
and southwestern Ravalli Counties.

LAT...LON 4564 11477 4571 11495 4593 11465 4583 11435
TIME...MOT...LOC 1958Z 225DEG 28KT 4572 11479
Special weather statement, Jun 26, 2:11 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Missoula MT
211 PM MDT Wed Jun 26 2019

MTZ004-262045-
Lower Clark Fork Region MT-
211 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MINERAL AND WEST
CENTRAL MISSOULA COUNTIES UNTIL 245 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Tarkio, or 26 miles southeast of Superior, moving
northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cyr.

LAT...LON 4679 11464 4683 11472 4702 11460 4693 11438
TIME...MOT...LOC 2011Z 216DEG 13KT 4685 11463
Special weather statement, Jun 26, 2:23 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Missoula MT
223 PM MDT Wed Jun 26 2019

MTZ006-262100-
Bitterroot/Sapphire Mountains MT-
223 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANITE COUNTY UNTIL
300 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Philipsburg, or 24 miles east of Hamilton, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Granite County.

LAT...LON 4625 11363 4627 11373 4645 11362 4640 11343
TIME...MOT...LOC 2022Z 209DEG 17KT 4629 11365
Special weather statement, Jun 26, 2:43 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Missoula MT
243 PM MDT Wed Jun 26 2019

MTZ004-262115-
Lower Clark Fork Region MT-
243 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MINERAL AND WEST
CENTRAL MISSOULA COUNTIES UNTIL 315 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alberton, or 22 miles southeast of Superior, moving northeast at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alberton and Cyr.

LAT...LON 4690 11452 4693 11465 4710 11457 4704 11440
TIME...MOT...LOC 2043Z 202DEG 15KT 4695 11457
Special weather statement, Jun 26, 2:46 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
246 PM MDT Wed Jun 26 2019

MTZ006-007-262115-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
246 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANITE COUNTY UNTIL 315
PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Philipsburg, or 23 miles southwest of Drummond,
moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maxville.

LAT...LON 4632 11340 4638 11354 4661 11346 4655 11312
TIME...MOT...LOC 2046Z 203DEG 14KT 4640 11343
Special weather statement, Jun 26, 2:50 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Missoula MT
250 PM MDT Wed Jun 26 2019

IDZ006-MTZ005-006-262130-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
250 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IDAHO AND WEST CENTRAL
RAVALLI COUNTIES UNTIL 330 PM MDT/230 PM PDT/...

At 250 PM MDT/150 PM PDT/, Doppler radar was tracking a strong
thunderstorm 12 miles west of Darby, or 23 miles southwest of
Hamilton, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Darby, Charlos Heights and Como.

LAT...LON 4586 11430 4591 11455 4620 11438 4612 11399
TIME...MOT...LOC 2050Z 226DEG 20KT 4596 11441

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:57 PM MDTSpecial Weather StatementMSOMissoula33 min
Jun 26, 1:59 PM MDTSpecial Weather StatementMSORavalli31 min
Jun 26, 2:11 PM MDTSpecial Weather StatementMSOMineral34 min
Jun 26, 2:23 PM MDTSpecial Weather StatementMSOGranite37 min
Jun 26, 2:43 PM MDTSpecial Weather StatementMSOMineral32 min
Jun 26, 2:46 PM MDTSpecial Weather StatementMSOGranite29 min
Jun 26, 2:50 PM MDTSpecial Weather StatementMSORavalli40 min
Jun 26, 3:34 PM MDTSevere Thunderstorm WarningMSOGranite, Ravalli26 min
Jun 26, 4:14 PM MDTSevere Thunderstorm WarningMSOPowell20 min
Jun 26, 4:32 PM MDTSpecial Weather StatementMSOMissoula43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.